[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.94.5. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
July 10, 1996

Scopolamine Poisoning Among Heroin Users— New York City, Newark, Philadelphia, and Baltimore, 1995 and 1996

JAMA. 1996;276(2):92-93. doi:10.1001/jama.1996.03540020014008
Abstract

HEROIN is mixed ("cut") frequently with other substances primarily to increase its weight for retail sale (e.g., mannitol and starch) and to add pharmacologic effects (e.g., dextromethorphan and lidocaine). During 1995 and 1996, health departments and poisoncontrol centers in New York City (NYC); Newark, New Jersey; Philadelphia; and Baltimore reported at least 325 cases of drug overdoses requiring medical treatment in persons who had used "street drugs" sold as heroin that probably also contained scopolamine, an anticholinergic drug. This report summarizes the clinical and epidemiologic features of these cases, which represent a new type of drug overdose.

New York City  On March 16,1995, eight persons were treated in the emergency department (ED) of a Bronx hospital for acute onset of agitation and hallucinations approximately 1 hour after "snorting" heroin. On physical examination, all these persons had clinical manifestations of anticholinergic toxicity (i.e., tachycardia, mild hypertension, dilated pupils, dry

×